South Dakota, 2004

High Wind in South Dakota, May 31, 2004

May 31, 2004 · NWS UNR · 10 events in 10 counties and zones

Strong winds aloft mixed down to the surface during the daytime hours across much of western South Dakota. The strongest winds developed across northwest South Dakota, where northwest winds of 30 to 50 mph were common, with gusts to around 65 mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds aloft mixed down to the surface during the daytime hours across much of western South Dakota. The strongest winds developed across northwest South Dakota, where northwest winds of 30 to 50 mph were common, with gusts to around 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 1:45 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, May 31, 1:45 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 AM MDT MON MAY 31 2004

.DISCUSSION...NEARLY STACKED LOW CENTER OVR ERN ND/WRN MN WITH
STRONG NWLY FLOW THRUT THE TROPOSPHERE OVR THE NRN HIGH PLAINS. IR
IMAGERY INDICATES SOME LINGERING MOISTURE WWD THRU THE NRN ROCKIES.
FCST CONCERN IN THE NEAR TERM WILL BE STRONG WINDS INTO THIS EVE
ACRS THE CWFA.

TDY...NW WINDS WILL RAPIDLY INCREASE THIS MRNG ACRS THE CWFA AS
LOWER TROPOSPHERE BECOMES WELL MIXED. 850MB WINDS OF 35-45KTS OVR SD
WILL HAVE NO TROUBLE MIXING TO THE SFC AND WILL CREATE HI WIND
CRITERIA FOR THE NRN HALF OF THE SD PLAINS...AND ADVISORY CRITERIA
SWD TO THE NEB BORDER. GIVEN LINGERING UPSTREAM MOISTURE AND STEEP
LO LEVEL LAPSE RATES A FEW -SHRA POSSIBLE ACRS THE NRN BLACK HILLS
AND NW SD. HI TEMPS WILL BE VERY SIMILAR TO YESTERDAY.  WINDS AND
ANY -SHRA THAT DEVELOP WILL RAPIDLY DIMINISH THIS EVENING AS
INSOLATION IS SHUT OFF.

TUE-WED...RATHER BENIGN CONDS EXPECTED AS UPR RIDGE BUILDS INTO THE
NRN ROCKIES/NRN HIGH PLAINS WITH DRY NW FLOW THRU THE REGION.  IT
WILL STILL BE WINDY ON TUE...BUT SHOULD BEGIN TO SUBSIDE BY WED AS
UPR RIDGE NUDGES CLOSER. TEMPS WILL SLOWLY WARM TO NEAR CLIMO.

EXTENDED...RATHER FLAT UPR RIDGE OVR THE NRN PLAINS WILL KEEP TEMPS
NEAR TO SLIGHTLY ABOVE CLIMO. THERE WILL BE A FEW DISTURBANCES
RIDING THE RIDGE DURING THIS PD...BUT THEIR TIMING IS IMPOSSIBLE
THIS FAR OUT. LONGER RANGE GUIDANCE SUGGESTS NEXT UPR TROF MOVG INTO
THE WEST COAST BY THE END OF THE WEEK SHOULD AMPLIFY RIDGE A BIT
OVR THE REGION.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING NW SD THRU EARLY EVE. WIND ADVISORY SW
      AND SC CNTRL SD THRU EARLY EVE.
.WY...NONE.

JOHNSON
Hazardous weather outlook, May 31, 4:17 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
517 AM MDT MON MAY 31 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
517 AM MDT (617 AM CDT) MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION TODAY. A HIGH
WIND WARNING HAS BEEN POSTED FOR NORTHWEST SOUTH DAKOTA...WHERE
NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED.
OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA...A WIND ADVISORY
IS IN EFFECT...WITH WIND SPEEDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH
EXPECTED. THESE WINDS WILL SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Perkins

When
May 31, 6:30 AM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Harding

When
May 31, 7:30 AM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
May 31, 9:00 AM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Butte / Except X Sw Butte

When
May 31, 10:00 AM MST to 12:00 PM MST
Where
Butte / Except X Sw Butte forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
May 31, 10:00 AM MST to 12:00 PM MST
Where
Ziebach forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills / N Lawrence / X Sw Butte / Part of Sw Meade

When
May 31, 11:00 AM MST to 4:00 PM MST
Where
Northern Foot Hills / N Lawrence / X Sw Butte / Part of Sw Meade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
May 31, 12:00 PM MST to 5:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
May 31, 12:00 PM MST to 3:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
May 31, 12:00 PM MST to 5:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Haakon

When
May 31, 1:00 PM MST to 6:00 PM MST
Where
Haakon forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398677, 5398676, 5398679, 5398678, 5398680, 5398681, 5398682, 5398684, 5398685, 5398683.